Suspected Analgesic Nephropathy
A 6-month old female domestic shorthair cat was submitted to the WSVL for postmortem examination. Within
the previous two weeks the cat was spayed and developed an upper respiratory infection. The cat received
multiple oral doses of the nonsteroidal anti-inflammatory drug (NSAIDs) meloxicam (e.g., Metacam) over a
four-day period. Three days later the cat was presented to the veterinary clinic obtunded and dehydrated. Clinical
chemistry revealed elevated total protein, amylase, BUN, creatinine, and phosphorus. Blood glucose was 314
mg/dl. Sodium was low and potassium high.
At necropsy, bilateral pallor and slight yellow discoloration were noted in the renal papillae. Microscopically,
extensive acute coagulative necrosis compatible with renal papillary necrosis was the lesion in these areas of
pallor.
The pale area demarcated by arrowheads
demonstrates acute necrosis
A syndrome of analgesic nephropathy with papillary necrosis is well recognized in humans. Renal lesions are
believed to reflect the combined effects of inadequate water intake (dehydration) and failure of vasoregulation in
the kidney leading to ischemia. Similar acute syndromes of renal failure due to papillary necrosis are reported in
animals. NSAIDs inhibit cyclooxygenase (COX) enzymes involved in prostaglandin synthesis and prostaglandins
are involved in regulating vascular tone. This is mainly an effect of COX-I inhibition. Newer NSAIDs such as
meloxicam primarily inhibit the COX-II enzyme and supposedly have less severe side effects. The lesions and
history of meloxicam administration in the cat may indicate the need for caution in administering the drug and
assurance of adequate hydration in this species
Dr. Don Montgomery
3 February 2005

 
WARNING - METACAM (MELOXICAM), A PAINKILLER PRESCRIBED BY VETERINARIANS, COULD BE HARMFUL TO YOUR CATS!

 

(7-17-06)
A few weeks ago, the Silver Persian of a friend of mind died after minor dental surgery. She was only 6 years old and in absolutely perfect health. The vet suspected an adverse reaction to Metacam, which is a relatively new painkiller that veterinarians have started prescribing for cats. An autopsy confirmed that it was the Metacam that caused the death.

My friend, through web searches, found that so many cats have been dying from this drug, frequently after dental procedures, that there is a whole website devoted to postings from people about their experience with losing their perfectly healthy kitty due to Metacam. (See the link to these postings at the end of this article.)

And I myself have had a freightening first-hand experience with this drug. Just a few weeks prior to receiving my friend's news, my veterinarian (who is a very, very good veterinarian, by the way) prescribed Metacam for my kitty, George (rescued in 2005 from Persian & Hinalayan Cat Rescue!) who has a bit of arthritis. The vet prescribed 2 drops in Georgie's food every 3 days. After the second dose, Georgie started throwing up a little bit almost every night. I took him to the vet right away and we (vet and I) thought it might be due to his developing a sensitivity to the food we give him. But changing food didn't help. Then my friend told me what happened with his kitty due to Metacam! I immediately stopped the medication and after a few days of being overdue for his next dose, he quit vomiting and hasn't done so since.

Of course, I told my veterinarian. She had not been advised by the drug representative that there were any problems that were occuring due to the Metacam. I am fortunate that my vet was so careful to give Georgie a low dose.